Does emergency contraception have side effects?

Advertisement
Advertisement
Emergency contraceptive (EC) pills can cause these temporary side effects:
  • Nausea or vomiting
  • Pain in the lower abdomen
  • Severe tiredness
  • Headache or dizziness
  • Breast tenderness
If you vomit within 2 hours of taking an EC pill, call your healthcare provider to find out if you need to take another one.

After taking EC medication, your next period may be a few days late or early. You may also notice a change in the flow. If you use birth control pills, be sure to take them for the rest of your cycle.

Some women feel sick and throw up after taking ECPs. Headache, cramps, and fatigue also can occur. Progestin-only ECPs cause fewer side effects than combined pills that also contain estrogen. The over-the-counter drug Dramamine 2 can reduce the risk of feeling sick and throwing up. Take two of these pills 30 minutes before taking ECPs. If you throw up after taking ECPs, call your doctor or pharmacist.

IUD placement has risks of pelvic infection or harming the uterus. But these risks are quite rare. If the IUD is left in place to be used as birth control, it can cause side effects such as cramps and heavy bleeding during your period.

This answer is based on source information from Office of Women's Health.

Continue Learning about Emergency Contraception

Emergency Contraception

Emergency Contraception

Emergency contraception is used to help keep a woman from getting pregnant after she has unprotected sex or if the birth control method failed. The medication is a concentrated dose of progesterone that prevents the egg from leavi...

ng the ovary, meeting with sperm or attaching to the uterus, depending on your cycle stage. If you are already pregnant, the emergency contraception pill will not work.
More

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.